What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 18, 3:00 PM EST, 8 minutes earlier.
Area forecast discussion, May 18, 3:00 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
400 PM EDT Mon May 18 2020
.SHORT TERM...(This evening through Tuesday night)
Issued at 400 PM EDT MON MAY 18 2020
Available shortly...
.LONG TERM...(Wednesday through Monday)
Issued at 400 PM EDT MON MAY 18 2020
An upper level low will continue to rotate across the Lower Ohio
and Tennessee Valleys. This will keep the weather unsettled at
least through end of the week. This means daily chances of
afternoon showers and thunderstorms. The clouds will also keep
temperatures below normal Wednesday before climbing back to near
normal for the remainder of the week. Then by this weekend the
models become more divergent on the pattern, with the GFS becoming
more zonal with embedded shortwaves leading to a wetter pattern
versus the ECMWF showing more of a ridge in place. Given this will
likely need to keep PoPs in the slight to chance range at best
given the uncertainty. The temperatures are expected to moderate
back above normal this weekend into early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 215 PM EDT MON MAY 18 2020
Breaks in morning cloud cover has allowed thunderstorms to fire
across the area, at present in several narrow bands across the
eastern half of the Commonwealth. SJS in the far east has had
considerable cloud cover through the morning preventing areas
generally east of a Harlan to West Liberty line from destabilizing
enough for convective initiation. But that will change through
the course of the afternoon. With increased instability, strong
wind gusts become a little more of a concern. As the main band of
precipitation to our west rotates into eastern Kentucky we will
see our CIGS drop into MVFR/IFR territory. VSBYS will drop within
any thunderstorms as well, typically around 1SM. Otherwise,
expect south to southeast winds will between 5 to 10 kts through
much of the period, but a bit less for valley locations.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday evening for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>117-119.
&&
SHORT TERM...RAY
LONG TERM...DJ
AVIATION...RAY
Hazardous weather outlook, May 18, 3:07 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson KY
407 PM EDT Mon May 18 2020
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-109-
111>117-192315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Wolfe-Magoffin-Lee-Breathitt-Knott-Owsley-Perry-
Clay-Leslie-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Campton,
Salyersville, Beattyville, Jackson, Hindman, Pippa Passes,
Booneville, Hazard, Manchester, and Hyden
407 PM EDT Mon May 18 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...
...TORNADO WATCH 193 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Late this Afternoon and Tonight.
Thunderstorms will be possible today through this evening. Some
storms will contain locally heavy rainfall, which may lead to
flash flooding. Additionally, a few of the storms this afternoon
and early evening could produce damaging wind gusts. A short
lived, weak tornado can not be ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible Tuesday, with flash flooding a
continued threat.
Thunderstorms will continue to be possible at times from
Thursday through Sunday, mainly each afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for excessive rainfall today
through Tuesday.
KYZ107-110-119-192315-
Johnson-Floyd-Martin-
Including the cities of Paintsville, Prestonsburg, Wheelwright,
and Inez
407 PM EDT Mon May 18 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms will be possible today through this evening. Some
storms will contain locally heavy rainfall, which may lead to
flash flooding. Additionally, a few of the storms this afternoon
could strong wind gusts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible Tuesday, with flash flooding a
continued threat.
Thunderstorms will continue to be possible at times from
Thursday through Sunday, mainly each afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for excessive rainfall today
through Tuesday.
KYZ118-120-192315-
Letcher-Pike-
Including the cities of Jenkins, Whitesburg, Coal Run,
Elkhorn City, Pikeville, and South Williamson
407 PM EDT Mon May 18 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms will be possible today through this evening. Some
storms will contain locally heavy rainfall, which may lead to
minor flooding of low lying areas. Additionally, a few of the
storms this afternoon could produce strong wind gusts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible Tuesday, with minor flooding of low
lying areas a continued threat.
Thunderstorms will continue to be possible at times from
Thursday through Sunday, mainly each afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for excessive rainfall today
through Tuesday.
RAY/DJ
In the hours before
Special weather statement, May 18, 1:18 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
218 PM EDT Mon May 18 2020
KYZ069-080-114-116-181900-
Jackson-Clay-Owsley-Laurel-
218 PM EDT Mon May 18 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAUREL...WEST CENTRAL
OWSLEY...JACKSON AND NORTHWESTERN CLAY COUNTIES...
At 218 PM EDT, a strong thunderstorm was located over London, moving
northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
London, McKee, Carico, Travellers Rest, Fariston, Pittsburg, Zekes
Point, Shop Branch, Maulden, Fogertown, Mummie, Tyner, Privett,
Bradshaw, Brazil, Hurley, Settle Store, Mershons, Shepherdtown and
Moores Creek.
LAT...LON 3709 8427 3730 8416 3731 8413 3733 8415
3733 8413 3734 8414 3757 8402 3744 8372
3701 8407
TIME...MOT...LOC 1818Z 208DEG 27KT 3712 8413
DJSpecial weather statement, May 18, 1:51 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
251 PM EDT Mon May 18 2020
KYZ058-068-069-111-181915-
Jackson-Lee-Estill-Rockcastle-
251 PM EDT Mon May 18 2020
...A STRONG THUNDERSTORM WILL AFFECT ESTILL...NORTHWESTERN JACKSON...
NORTHEASTERN ROCKCASTLE AND NORTHWESTERN LEE COUNTIES...
At 251 PM EDT, a strong thunderstorm was located over Sandgap, or
near McKee, moving northeast at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Irvine, McKee, Ravenna, Threelinks, Kimbrell, Rice Station, Kings
Station, Pinnacle, Shop Branch, Calloway Crossing, Wiseman Crossing
Station, Climax, Winston, Patsey, Wisemantown, Disputanta, Brazil,
Weedon, Hurley and Shirley.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3752 8427 3752 8420 3756 8416 3757 8409
3765 8413 3767 8409 3772 8410 3775 8408
3778 8411 3780 8408 3782 8410 3784 8408
3782 8407 3784 8405 3776 8391 3776 8386
3769 8370 3734 8407 3747 8430
TIME...MOT...LOC 1851Z 210DEG 35KT 3750 8407
JMWSpecial weather statement, May 18, 2:05 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
305 PM EDT Mon May 18 2020
KYZ050>052-059-060-181930-
Rowan-Montgomery-Menifee-Bath-Powell-
305 PM EDT Mon May 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL POWELL...EASTERN
MONTGOMERY...BATH...NORTHWESTERN MENIFEE AND WEST CENTRAL ROWAN
COUNTIES...
At 305 PM EDT, a strong thunderstorm was located over Jeffersonville,
or 7 miles north of Stanton, moving northeast at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mount Sterling, Owingsville, Marshall, Jeffersonville, Camargo, Salt
Lick, Clay Lick, Means, Levee, Preston, Reynoldsville, Cornwell,
Peasticks, Rothwell, Walkers Crossing, Olympia Springs, Cedar Groves,
Moore's Ferry, Flat Creek and Coons Station.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3820 8367 3819 8365 3818 8365 3817 8364
3818 8363 3812 8351 3784 8381 3792 8398
3793 8397 3795 8398 3827 8380
TIME...MOT...LOC 1905Z 220DEG 21KT 3796 8384
JMWSpecial weather statement, May 18, 2:11 PM EST, 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
311 PM EDT Mon May 18 2020
KYZ068-079-080-181945-
Rockcastle-Laurel-Pulaski-
311 PM EDT Mon May 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAUREL...EAST
CENTRAL PULASKI AND SOUTHEASTERN ROCKCASTLE COUNTIES...
At 311 PM EDT, a strong thunderstorm was located near Bent, or 12
miles east of Somerset, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Wood Creek Lake, Pongo, Lamero, Mount Victory, Hansford, Atlanta,
Bunch, Mershons, Hazel Patch, Pine Hill, Victory, Camp Wildcat, Flat
Rock, Sinks, Wellhope, East Bernstadt, Sand Hill, Dudley Station,
Billows and Grade.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3700 8437 3710 8452 3739 8428 3722 8402
TIME...MOT...LOC 1911Z 220DEG 21KT 3710 8438
JMW
Special weather statement, May 18, 2:39 PM EST, 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
339 PM EDT Mon May 18 2020
KYZ044-051-052-060-182015-
Rowan-Menifee-Fleming-Bath-
339 PM EDT Mon May 18 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH...NORTH CENTRAL
MENIFEE...FLEMING AND WESTERN ROWAN COUNTIES...
At 338 PM EDT, a strong thunderstorm was located over Grange City, or
8 miles northeast of Owingsville, moving northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Morehead, Owingsville, Frenchburg, Marshall, Salt Lick, Cranston,
Ramey, Reynoldsville, Wyoming, Peasticks, Olympia Springs, Moore's
Ferry, Odessa, Hilda, Bourbon Furnace, Pebble, Sharkey, Slate Valley,
Muses Mills and Ratlitt.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3852 8362 3851 8363 3849 8359 3843 8358
3841 8352 3840 8348 3838 8345 3840 8341
3835 8337 3793 8361 3820 8384 3853 8365
TIME...MOT...LOC 1938Z 212DEG 20KT 3824 8368
JMWSpecial weather statement, May 18, 2:42 PM EST, 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
342 PM EDT Mon May 18 2020
KYZ068-069-080-182015-
Jackson-Rockcastle-Laurel-
342 PM EDT Mon May 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAUREL...SOUTHWESTERN
JACKSON AND SOUTHEASTERN ROCKCASTLE COUNTIES...
At 342 PM EDT, a strong thunderstorm was located near Wood Creek
Lake, or 10 miles northwest of London, moving northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Carico, Donaro, Robinet, Wood Creek Lake, Mcwhorter, Horse Lick,
Lamero, Atlanta, Mershons, Hazel Patch, Deese, Jep Hill, Victory,
Middlefork, Green Hill, Camp Wildcat, Moores Creek, Sinks, Cruise and
Royrader.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3712 8422 3719 8433 3745 8417 3727 8392
TIME...MOT...LOC 1942Z 222DEG 17KT 3719 8425
JMW